An elderly woman with moderate Alzheimer’s disease and mild parkinsonism is assessed for paranoia and delusions.
“Ms. J” is a 78-year-old widow with moderate Alzheimer’s disease (Mini-Mental State Examination [MMSE] score, 13/30), diabetes, and hypertension. Over the past 6 months, she has also developed mild bradykinesia and an asymmetrical bilateral upper extremity tremor, which have been assessed by a neurologist as possibly reflecting early Parkinson’s disease. She lives with her daughter, who is also her durable medical power of attorney. The daughter brings her to the psychiatrist because of paranoia and delusions, which have been increasing in intensity over the past month. Most evenings, Ms. J believes intruders are trying to enter the house. She repeatedly checks the locks on the doors and is awake much of the night pacing. On three occasions, she summoned the police. Her daughter’s attempts to reassure and distract her have not been successful. One evening the previous week, when a nephew came to visit, she believed he was an intruder and struck him. No fluctuations in sensorium have been noted, and her MMSE score is at recent baseline. An evaluation by her geriatrician (including physical examination, complete blood count, chemistry profile, and urinalysis and culture) for a possible medical etiology for her behavioral change was unremarkable.
Through examination of the patient and discussion with her daughter, the psychiatrist determines that the psychosis is causing the patient severe distress and presents a significant management difficulty at home. The nonpharmacological interventions attempted by her daughter were unsuccessful. The psychiatrist determines that an antipsychotic trial is warranted. After counseling Ms. J’s daughter about the benefits and risks, including metabolic effects, the potential to cause and exacerbate parkinsonism, and the FDA warnings regarding the use of antipsychotics in the elderly with dementia, a trial of quetiapine at 12.5 mg h.s. is initiated. The dose is titrated over the course of several weeks, and at 50 mg, the delusions and sleep are moderately improved. Titration to 100 mg, however, produces no further improvement, and the patient’s gait becomes unsteady. A switch is made to aripiprazole, titrated to 7.5 mg h.s., but the patient develops increased restlessness, assessed as likely to be antipsychotic-induced akathisia. With a switch to risperidone, at a dosage of 0.25 mg h.s., rigidity develops, and the medication is stopped after 1 day following a fall with no injury. Ms. J’s psychiatrist reviews the options of either a clozapine trial or resuming quetiapine at the dosage that was tolerated but only moderately beneficial. Ms. J’s daughter chooses the latter option and reports at follow-up that on this dosage and with the addition of a hired caregiver several evenings a week, the patient’s psychosis has become more manageable. Metabolic parameters (e.g., weight, fasting glucose level, blood pressure), which were assessed at baseline, are monitored, and they remain stable over the ensuing months. Eight months after quetiapine was begun, the delusions persist but are mild and occur only intermittently. Quetiapine is successfully tapered and discontinued over the course of 1 month, with no increase in psychosis noted.